Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 36, NWS Sioux Falls, SD

May 15, 2025Bon Homme County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2025, 12:12 AM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 12:12 AM CDT (05:12 UTC)
Expired
May 15, 2025, 1:15 AM CDT
In force
63 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bon Homme County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:21 AM CDTTSTM WND GST 52Tabor, SDCorrects previous tstm wnd gst report from Tabor. Personal weather station.
May 15, 12:36 AM CDTTSTM WND GST 608 Se Tabor, SDPersonal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 8:01 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1785 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS53 KFSD 150512
SVRFSD
SDC009-135-150615-
/O.NEW.KFSD.SV.W.0036.250515T0512Z-250515T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1212 AM CDT Thu May 15 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Bon Homme County in southeastern South Dakota...
  Yankton County in southeastern South Dakota...

* Until 115 AM CDT.

* At 1211 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Milltown to near Scotland to near
  Tyndall to near Santee, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Scotland and Tabor around 1215 AM CDT.
  Lewis And Clark State Recreation Area around 1225 AM CDT.
  Utica around 1230 AM CDT.

Other locations in the path of these severe thunderstorms include
Yankton, Mayfield, Mission Hill and Volin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9794 4317 9793 4317 9717 4280 9716
      4280 9719 4285 9723 4287 9730 4284 9770
      4287 9783 4286 9787 4277 9795 4277 9800
TIME...MOT...LOC 0511Z 284DEG 27KT 4334 9783 4314 9776 4299 9779 4278
9792

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
2 follow-up statements
893 
WWUS53 KFSD 150547
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1247 AM CDT Thu May 15 2025

SDC009-135-150615-
/O.CON.KFSD.SV.W.0036.000000T0000Z-250515T0615Z/
Bon Homme SD-Yankton SD-
1247 AM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR BON HOMME AND YANKTON COUNTIES...

At 1246 AM CDT, severe thunderstorms were located along a line
extending from near Clayton to near Menno to 6 miles northwest of
Utica to 6 miles east of Santee, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Public. At 1236 am, a personal weather station recorded a 
         60 mph wind gusts 8 miles southeast of Tabor, SD. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Lewis And Clark State Recreation Area, Tabor, Utica, Yankton and 
  Mayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4291 9794 4317 9793 4317 9717 4280 9716
      4280 9719 4285 9723 4287 9730 4284 9770
      4287 9783 4286 9787 4277 9795 4277 9800
TIME...MOT...LOC 0546Z 252DEG 17KT 4339 9764 4319 9757 4305 9760 4284
9773

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

IG
939 
WWUS53 KFSD 150614
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
114 AM CDT Thu May 15 2025

SDC009-135-150624-
/O.EXP.KFSD.SV.W.0036.000000T0000Z-250515T0615Z/
Bon Homme SD-Yankton SD-
114 AM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME AND YANKTON COUNTIES
WILL EXPIRE AT 115 AM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4291 9794 4317 9793 4317 9717 4280 9716
      4280 9719 4285 9723 4287 9730 4284 9770
      4287 9783 4286 9787 4277 9795 4277 9800
TIME...MOT...LOC 0614Z 284DEG 27KT 4334 9737 4314 9731 4300 9734 4279
9747

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:46 PM CDT, 5 hours 26 minutes earlier. Its key messages:

  • Thunderstorms have developed over south central SD and northern NE this afternoon/evening. Slow eastward movement increases late this evening bringing a risk of severe weather to the Tri- State region.
  • Primary risks are large hail (1.5") and localized gusts over 60 mph. Some linear organization of thunderstorms possible after 10pm which could bring more concentrated wind or very low tornado risk after dark. Risks continue into SW MN and NW IA through daybreak.
  • Conditional setup for severe weather through noon on Thursday for NW IA and SW MN. All hazards could be possible in a narrow window of time.
  • Strong winds and persist rain to rain showers are expected Thursday and Friday. Wind gusts over 50 mph may be possible at times along and south of I-90. Wind advisories have been issued and local upgrades to high wind warnings possible.
  • After a quiet weekend, moderate to high probability of rain returns Monday and Tuesday.
Area forecast discussion, May 14, 6:46 PM CDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
646 PM CDT Wed May 14 2025

.KEY MESSAGES...

- Thunderstorms have developed over south central SD and
  northern NE this afternoon/evening. Slow eastward movement
  increases late this evening bringing a risk of severe weather
  to the Tri- State region.

- Primary risks are large hail (1.5") and localized gusts over
  60 mph. Some linear organization of thunderstorms possible
  after 10pm which could bring more concentrated wind or very
  low tornado risk after dark. Risks continue into SW MN and NW
  IA through daybreak.

- Conditional setup for severe weather through noon on Thursday
  for NW IA and SW MN. All hazards could be possible in a
  narrow window of time.

- Strong winds and persist rain to rain showers are expected
  Thursday and Friday. Wind gusts over 50 mph may be possible at
  times along and south of I-90. Wind advisories have been
  issued and local upgrades to high wind warnings possible.

- After a quiet weekend, moderate to high probability of rain
  returns Monday and Tuesday.

&&

.DISCUSSION...
Issued at 208 PM CDT Wed May 14 2025

THIS AFTERNOON:  Temperatures are again rising through the 80s, but
unlike other days, surface moisture is a bit higher. The result
is a widespread CU field that will continue into early evening.
Further west, a surface front remains stalled west of Mission,
Okaton, and Pierre where a more narrow corridor of upper 50 to
lower 60s dew points will concentrate. Additionally, elevated
convection persists west of the frontal boundary.

THIS EVENING AND TONIGHT:  Latest CAMS all in agreement that
elevated convection will shift towards more surface based convection
along the frontal boundary later this afternoon.  These storms will
reside in a narrow corridor of 2000 J/KG MLCAPE, but low effective
shear.  The nearly meridional flow through 00Z is expected to keep
storms tracking on a south to north basis into early evening.

Eventually the large upper trough will begin to wobble eastward out
of the Rockies and should provide a nudge to convection around 00Z.
This should begin the process of moving convection into the western
CWA. Through the 10pm hour, most storms may struggle partially due
to the shear/CAPE imbalance, and poor storm motion. Mostly
outflow dominant convection will be capable of very localized 50
to 60 mph gusts and marginally severe hail.

The eastward progression of storms may begin to pick up steam after
10pm, as low-mid lvl flow increases and stronger dPVA arrives. We'll
begin to watch for more expansive severe convection to form over
central Nebraska which will then begin to take more of a
northeastward to eastward turn into the early overnight hours. As
richer low-lvl theta-e air arrives ahead of this convection, there
should be a gradual uptick in linear organization and
acceleration of this activity as it moves towards the Missouri
River valley. Latest SSCRAM guidance quickly ramps up wind
threats from Lake Andes, to Mitchell to Vermillion by midnight
with hail threats mostly south of the Missouri River.

The negative tilt to the upper trough will allow richer and more
unstable air to continue to advect into the Tri-State area, which,
when combined with the increasing effective shear towards 35 to 40
knots, may lead to better linear storm organization all the way into
SW Minnesota and far northern Iowa through 5am. While we may be
fighting the nocturnal stabilization of the boundary layer (could
limit expanse of high winds), sufficient DCAPE approaching 1200
J/KG should continue to promote localized wind gusts of 50 to
70 mph in most areas east of the James River. While a low
chance, can't ignore some of the mid-day CAMs suggesting very
localized pockets of 70+ winds moving NE from the Lake Andes
areas towards the I-29 corridor north of Sioux Falls by 3am.
One other concern could be a brief window for QLCS tornado
development between 12am and 4am where the best alignment of the
0-2km shear vector, 0-500km CAPE, and enhanced stretching may
exist. The drawback may be the higher than typical LCLs, which
should keep this risk very low.

THURSDAY: The general slowdown in the entire evolution of the
trough continues to provide more support for a secondary concern
of the past days. Mostly redevelopment of convection along the
leading edge of a much stronger PV area at the base of the upper
trough at 12Z over northern Nebraska. Most guidance continues
to hold back nearly 2000 J/KG MUCAPE ahead of this wave, which
some CAMS are now indicating rapid redevelopment through mid-
morning as the PV moves northeast. Perhaps less of a mini-
supercell setup. but more true deep convection setup, this
convection may pose a brief multi-hazard risk in areas of far
eastern SD, southwest MN, and far northern IA through 18Z. The
combination of low- lvl CAPE and helicity ahead of a developing
occlusion extending from a surface low in central SD shouldn't
be ignored especially in areas from Brookings to Pipestone, to
Spencer and northeast which could bring a tornadic risk.

As this upper wave deepens off to our northeast during the day, a
channel of strong low-lvl winds will pivot around the base of the
trough.  Soundings show potential for mixing nearly 50 knots of wind
to the surface at times beginning mid-morning and continuing into
the evening and overnight hours.  Will issue a wind advisory for
most location, which could see localized expansion to high wind
warnings if trends continue into the overnight hours.

FRIDAY: A nearly 539DM upper low develops near Duluth by Friday
morning, capable of pulling considerable moisture around the western
flank of the trough through Friday.  Persistent showers to rain will
last into the day, with gusts again pushing advisory levels through
most of Friday.  Extension of wind advisories may be possible.

RAINFALL TOTALS:  Overall, initial north to south movement of
convection west of the CWA will concentrate the highest totals
approaching 3 to 4".  Even though convection will be progressive
overnight, efficient rain production should produce a quick 0.50"-1"
totals elsewhere.  More uncertainty develops on the wrap around
precipitation THursday and Friday, but there is reasonable potential
for localized 2 to 3 totals by Friday night.

SATURDAY-SUNDAY:  A quiet weekend is in store for the area as the
upper low moves off to the east.  In it's wake, cooler temperatures
in the 60s to low 70s arrive with light to breezy conditions.

MONDAY-TUESDAY:  No changes made to the extended forecast.  Another
very large upper trough will pivot back into the Plains early next
week.  Moisture will already be in place with this system, making
the development of convection by Monday morning efficient.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 637 PM CDT Wed May 14 2025

A few areas of convection have developed this afternoon/early
evening across the central Dakotas and NE with a few leading
cells ahead of this northerly moving line. An additional area of
convection has developed across eastern CO and the NE
Panhandle. The first line will begin to move to the east late
this evening through the overnight hours. Strong wind gusts -
upwards of 50 knots - may occur with the stronger storms. Storms
may also produce erratic winds. Large hail is also possible as
they move east. Expect them to impact the James River Valley by
06z, I-29 by 08z, and continue east into southwestern
MN/northwestern IA through 12-14z.

Additional rounds of showers and thunderstorms are expected
through the period behind the first line, with the
aforementioned areas in the NE Panhandle possibly as one of the
additional rounds after daybreak Thursday. Again, strong winds
and large hail are possible.

Regardless of convection, synoptic winds will be increasing
through the morning hours Thursday, with gusts around 35-45
knots (higher in south central SD) through the afternoon and
evening Thursday. Prevailing direction is expected to be
westerly.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM Thursday to 1 AM CDT Friday for
     SDZ038-052>055-060>062-066-067-070-071.
     Wind Advisory from 7 AM Thursday to 1 AM CDT Friday for SDZ050-
     057>059-063>065-068-069.
MN...Wind Advisory from 10 AM Thursday to 1 AM CDT Friday for
     MNZ089-090-098.
IA...Wind Advisory from 10 AM Thursday to 1 AM CDT Friday for
     IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 10 AM Thursday to 1 AM CDT Friday for
     NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...SG
Hazardous weather outlook, May 14, 7:02 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
702 PM CDT Wed May 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
702 PM CDT Wed May 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms move east tonight through
daybreak Thursday. Large hail up to golf ball size (1.75 inches),
damaging wind gusts up to 70 mph, and locally heavy rainfall are
expected with stronger storms. Have multiple ways to receive
warnings, including one which will wake you up overnight should a
warning be issued for your location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A second round of storms - some strong to severe - is expected to
move through the area after sunrise Thursday. Large hail up to golf
ball size (1.75 inches), damaging wind gusts up to 70 mph, and
locally heavy rainfall are expected with stronger storms. A tornado
or two are possible. Have multiple ways to receive warnings.

Westerly winds increase Thursday morning, continuing into Thursday
night. Sustained winds of 25 to 40 mph with gusts to 55 mph expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10 PM Wednesday through late
Thursday morning.

In the hours before

Local storm report, May 14, 11:11 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1111 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     Tstm Wnd Dmg     Geddes                  43.25N 98.70W
05/14/2025                   Charles Mix        SD   Trained Spotter

            Spotter reported that his son in town saw
            some trees blow down when the storm came
            through.

1030 PM     Tstm Wnd Gst     Geddes                  43.25N 98.70W
05/14/2025  E60 MPH          Charles Mix        SD   Trained Spotter

            Lots of dust blew through his farmstead just
            north of Geddes, and blew the barn door
            open.

&&
Local storm report, May 14, 11:44 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1144 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Tstm Wnd Gst     3 SW Bonesteel          43.05N 99.00W
05/14/2025  E60 MPH          Gregory            SD   Public

            Personal weather station.

1008 PM     Tstm Wnd Gst     9 SW Platte             43.30N 98.99W
05/14/2025  M59 MPH          Charles Mix        SD   Public

            Personal weather station.

1036 PM     Tstm Wnd Gst     2 NNW Lake Andes        43.19N 98.54W
05/14/2025  M59 MPH          Charles Mix        SD   Public

            Personal weather station.

&&
Local storm report, May 14, 11:51 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1151 PM CDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     Tstm Wnd Gst     1 SW Tyndall            42.98N 97.87W
05/14/2025  M50 MPH          Bon Homme          SD   Public

            Personal weather station.

&&

TRM
Local storm report, May 15, 12:12 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1212 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     Tstm Wnd Gst     2 NNW Springfield       42.89N 97.92W
05/14/2025  M60 MPH          Bon Homme          SD   Public

            Personal wether station.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:18 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory27 min
May 15, 12:52 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner14 min
May 15, 1:18 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDHutchinson, Lake, Lincoln, McCook, Minnehaha, Moody and 1 more57 min
May 15, 3:06 AM CDTSevere Thunderstorm WarningFSDBrookings, Moody69 min
May 15, 2:15 PM CDTWind AdvisoryFSDBon Homme, Clay, Hanson, Hutchinson, Lincoln, McCook and 4 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.